Georgia, 2009

Flash Flooding in Georgia, April 2, 2009

April 2, 2009 · NWS CHS · 4 events in 2 counties and zones

Several waves of low pressure developed along a quasi-stationary front over southeast Georgia on April 2 2009 and promoted shower and thunderstorms over the area. High moisture in the atmosphere and slow movement of the low pressure waves resulted in a few storms producing heavy rain and isolated locations of trees down on power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Several waves of low pressure developed along a quasi-stationary front over southeast Georgia on April 2 2009 and promoted shower and thunderstorms over the area. High moisture in the atmosphere and slow movement of the low pressure waves resulted in a few storms producing heavy rain and isolated locations of trees down on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 2, 12:57 PM EST, 18 minutes earlier.

Area forecast discussion, Apr 2, 12:57 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
157 PM EDT THU APR 2 2009

.SYNOPSIS...
A NEARLY STATIONARY FRONT WAVERING OVER SOUTHERN GEORGIA THROUGH
THIS AFTERNOON WILL LIFT N AS A WARM FRONT THIS EVENING...WHILE
WAVES OF LOW PRESSURE MOVE INTO THE SOUTHEAST STATES FROM THE GULF
OF MEXICO. A COLD FRONT WILL THEN PUSH THROUGH THE AREA LATE
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY THROUGH
SATURDAY NIGHT. LOW PRESSURE WILL BEGIN TO IMPACT THE REGION
SUNDAY AND WILL PULL A COLD FRONT THROUGH THE AREA BY MONDAY.
ANOTHER COLD FRONT WILL CROSS THE REGION TUESDAY. HIGH PRESSURE
WILL THEN BUILD INTO THE REGION THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS SHOWS THE QUASI-STATIONARY WAVY FRONT SNAKING THROUGH
SRN GA/AL BACK TO A POTENT LOW PRES CENTER OVER THE ARLATEX AREA.
ITS ASSOCIATED COLD FRONT IS PUSHING THROUGH THE LOWER MISS RIVER
VALLEY. STRONG E AND S LOW LEVEL FLOW...BRINGING IN BOTH ATLC
MOISTURE N OF THE STALLED FRONT AND GULF MOISTURE S OF THE
FRONT...IS BEING CONCENTRATED NEAR THE FRONT TO PROLONG WIDESPREAD
MOD/HVY RAIN ACRS THE AREA. IN ADDITION...ELEVATED INSTABILITY IS
CONTRIBUTING TO A FEW EMBEDDED ISOLD TSTMS ACRS THE AREA. LOCAL
MEDIA HAVE REPORTED 1.5-2.0 INCHES OF RAIN THUS FAR TDA ACRS THE
CHARLESTON TRI-COUNTY AREA AND THESE TOTALS LIKELY EXTEND SWD
THROUGH MUCH OF SRN SC. WAVES OF LOW PRES WILL RIDE ALONG THE
STALLED FRONT WHICH WILL CONTRIBUTE TO ENHANCED RAINFALL THROUGH
LATE MRNG. HPC HAS INCREASED THE EXCESSIVE RAINFALL POTENTIAL FOR
SOUTHEAST GEORGIA INTO THE MODERATE RANGE...WHILE SPREADING THE
SLIGHT CHANCE FURTHER NORTH INTO THE FORECAST AREA. HAVE THUS
MAINTAINED ONGOING FLASH FLOOD WATCH AND MENTIONED CATEGORICAL
HEAVY RAIN CHANCES FOR BOTH GEORGIA AND SOUTH CAROLINA ZONES
TODAY.

PER SREF/WRF/NAM DEPICTIONS...THERE WILL BE SOME DISSIPATING OF
THE PRECIP COVERAGE GOING INTO THE AFTN HOURS. IN ADDITION... NAM
AND GFS BOTH KEEP BEST INSTABILITY S OF THE AREA THROUGH THE DAY
WHICH CONTINUES TO HINT THAT THE FRONT WILL REMAIN STALLED S OF
THE AREA THROUGH MOST OF THE DAY. AM STILL MENTIONING CHC THUNDER
BUT BEST CHCS FOR TSTMS LOOK TO BE CONFINED TO JUST AFTER THE
DAYTIME PERIOD.

OVERALL...NOT TOO MANY CHANGES MADE TO THE NEAR TERM FORECAST AS
IT WILL PRIMARILY BE DRIVEN BY RADAR TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THERE REMAINS MANY QUESTIONS REGARDING SEVERE THUNDERSTORM POTENTIAL
TONIGHT ASSOCIATED WITH THE WAVERING WARM FRONT AND THE APPROACHING
COLD FRONT TO THE WEST. GFS CONFINES HIGHEST INSTABILITY SOUTH OF
THE AREA...WITH THE WARM FRONT UNABLE TO LIFT COMPLETELY THROUGH
THE FORECAST AREA BEFORE THE COLD FRONT PUSHES OFFSHORE TONIGHT.
NAM FOLLOWS A SIMILAR PATTERN DURING THE DAYTIME HOURS...BUT
INCREASES INSTABILITY ACROSS THE AREA JUST AHEAD OF THE COLD FRONT
AFTER MIDNIGHT.

THE MAIN LIMITING FACTOR FOR SEVERE DEVELOPMENT IS A DRY SLOT THAT
SHIFTS INTO THE REGION TONIGHT JUST AHEAD OF THE COLD FRONT...
CAUSING PRECIPITATION CHANCES TO DECREASE RAPIDLY DURING THE
SAME PERIOD THAT NAM INDICATES INCREASING INSTABILITY. SEEN IN
BOTH THE NAM AND GFS SOLUTIONS...THIS PUSH OF DRIER AIR LOWERS
CONFIDENCE IN A SIGNIFICANT SEVERE EVENT OVERNIGHT. HOWEVER...IF
THE LINGERING WARM FRONT CAN LIFT NORTHWARD...IT WILL BE ABLE TO
INCREASE DEWPOINTS FROM THE SOUTH AND ENHANCE INSTABILITY AND
CONVERGENCE AT THE SAME TIME THAT A NEGATIVELY TILTED UPPER TROUGH
APPROACHES FROM THE NORTHWEST. SPC DOES REMAIN IMPRESSED WITH THE
POTENTIAL FOR SEVERE...AND HAS THEREBY INCREASED THE RISK TO
MODERATE ACROSS FAR SOUTHEAST GEORGIA COUNTIES.

TO RECONCILE...HAVE MADE SOME MODIFICATIONS TO THE THUNDERSTORM
FORECAST TO ACCOUNT FOR LATEST MODEL TRENDS...WHILE STILL
CONSIDERING THE POTENTIAL IF MODEL SOLUTIONS ARE OFF THE MARK.
AFTER 00Z...HAVE INCREASED TO A CHANCE OF THUNDER WITHIN LIKELY
SHOWER ACTIVITY FOR SOUTH CAROLINA COUNTIES AND FAR INLAND GEORGIA
COUNTIES. HAVE ALSO MAINTAINED SEVERE WORDING IN THE FORECAST FOR
LOCATIONS MAINLY SOUTH OF INTERSTATE 16 IN SOUTHEAST
GEORGIA...WHERE INSTABILITY WILL BE HIGHEST IF THE WARM FRONT DOES
INDEED PULL NORTH. HAVE THEN DROPPED SEVERE WORDING OUT OF THE
FORECAST AFTER 06Z...WHILE ALSO DECREASING POPS DOWN TO 30 TO 40
PERCENT...AS THIS IS WHEN BOTH MODELS INDICATE THE SLOT OF DRY AIR
SHIFTING INTO THE AREA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE COLD FRONT AND ANY RESIDUAL MOISTURE/PRECIPITATION SHOULD BE
PULLING AWAY FROM THE REGION EARLY FRIDAY. EXPECT DRIER...BREEZY
AND WARM DAY WITH TEMPERATURES RECOVERING TO AROUND 80F.

HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY NIGHT THROUGH
SATURDAY NIGHT. UNDER CLEAR SKIES...TEMPERATURES WILL FALL INTO THE
40S AT MANY INLAND LOCATIONS FRIDAY NIGHT...THEN WILL RECOVER INTO
THE MID TO UPPER 70S AWAY FROM THE IMMEDIATE COAST SATURDAY.
ALSO...SATURDAY WILL START SUNNY...THEN HIGH CLOUDS WILL OVERSPREAD
THE REGION DURING THE AFTERNOON. THEN...MID/HIGH LEVEL CLOUDS WILL
THICKEN SATURDAY NIGHT...HOLDING LOW IN THE 50S.

SUNDAY...OVERRUNNING MOISTURE AND ASSOCIATED SHOWERS WILL SPREAD
INTO THE REGION FROM W/SW TO E/NE...AND AT LEAST ELEVATED
INSTABILITY MAY SUPPORT THUNDER DURING THE AFTERNOON. TIMING/POPS
REMAIN SOMEWHAT UNCERTAIN...AND ADJUSTMENTS TO THIS FORECAST WILL
LIKELY BE REQUIRED OVER THE NEXT FEW DAYS.

SUNDAY NIGHT...WARM SECTOR MAY SPREAD INTO THE FORECAST AREA...
AHEAD OF AN APPROACHING/STRONG COLD FRONT. GFS
KINEMATIC/THERMODYNAMIC PARAMETERS APPEAR VERY FAVORABLE FOR
SEVERE WEATHER UNTIL FROPA MONDAY MORNING. HOWEVER...ONGOING
CONVECTION SOUTH OF THE REGION MAY LIMIT THE POTENTIAL TO A
GREATER EXTENT THAN SUGGESTED BY THE GFS. GIVEN UNCERTAINTY...TOO
EARLY TO ADVERTISE A SIGNIFICANT SEVERE WEATHER EVENT FOR SUNDAY
NIGHT/EARLY MONDAY.

A STRONG COLD FRONT WILL CROSS THE REGION MONDAY...THEN MEDIUM
RANGE GUIDANCE SUGGESTS THAT A STRONG SHORTWAVE WILL DRIVE A
SECONDARY COLD FRONT THROUGH THE AREA TUESDAY...CARVING OUT AN
IMPRESSIVE LONGWAVE UPPER TROUGH OVER THE EASTERN US AND
SUPPORTING MUCH BELOW NORMAL TEMPERATURES THROUGH WEDNESDAY. 0Z
GFS MOS GUIDANCE FORECASTS TEMPERATURES AT 15F BELOW NORMAL FOR
THIS TIME OF YEAR...WITH LOWS WELL INTO THE 30S MONDAY AND TUESDAY
NIGHTS. AGRICULTURAL INTERESTS SHOULD SHOULD REMAIN ALERT FOR THE
POTENTIAL FOR A LATE SEASON FROST/FREEZE EVENT NEXT WEEK.

LAKE WINDS...THE SURFACE PRESSURE GRADIENT/MIXED LAYER WILL
SUPPORT STRONG WINDS OVER LAKE MOULTRIE FRIDAY...AND A LAKE WIND
ADVISORY WILL LIKELY BE REQUIRED. AS MIXING PERSISTS INTO FRIDAY
EVENING...STRONG WINDS MAY CONTINUE...THEN WINDS SHOULD DIMINISH
OVERNIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HEAVY RAIN WITH IFR CONDS AND OCNL TSTMS WILL CONTINUE TO DOMINATE
THE TAFS THROUGH THE EARLY MRNG HOURS. HAVE CONTINUED
PREDOMINANTLY IFR CIGS WITH MVFR VSBYS THROUGH EARLY TMRW
MRNG...ALTHOUGH PERIODS OF HEAVY RAIN MAY REDUCE VSBYS TO IFR
LEVELS WHILE SCOURING OUT SOME OF THE LOW LEVEL CLOUDS UP TO MVFR
LEVELS. HEAVY RAIN WILL PERSIST THROUGH AROUND 22Z THIS AFTN THEN
THE PRECIP IS EXPECTED TO LESSEN BETWEEN 22Z-02Z...FOLLOWED BY
ANOTHER ROUND OF HEAVY RAIN/TSTMS AS THE WARM FRONT LIFTS ENTIRELY
N OF THE AREA BY THEN WITH THE COLD FRONT TRAILING THROUGH THE
GULF COAST STATES.

PRECIP SHOULD BE THROUGH BOTH TERMINALS BY THE 08Z-12Z TIMEFRAME
TMRW MORNING FOLLOWED BY THE COLD FRONT SHORTLY THEREAFTER. THAT
WILL ALLOW FOR FAIRLY STEADILY CLEARING SKIES THROUGH THE DAY
TOMORROW...HENCE VFR CONDS.

ANOTHER CONCERN OVERNIGHT THROUGH TMRW MRNG WILL BE WINDS...BOTH
AT THE SFC AND ALOFT. SOME DECOUPLING OVERNIGHT BETWEEN WINDS AT
THE SFC /WHICH WILL BE S-SW AT ARND 10-12 KT/ AND WINDS AT 2 KFT
/WHICH WILL BE SW AT 40-45 KT BETWEEN 04Z-12Z/ WILL LIKELY CREATE
LLWS CONDITIONS STARTING LATE TNGT AND LASTING THROUGH TMRW
MORNING. ONCE MIXING COMMENCES SHORTLY AFTER DAYBREAK...WINDS AT
THE SFC WILL INCREASE FROM THE SW-W TO 15-20 KT.

EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CONDITIONS
ARE POSSIBLE IN SHOWERS/THUNDERSTORMS INTO EARLY FRIDAY. VFR
CONDITIONS RETURN FRIDAY NIGHT AND PERSIST INTO SUNDAY. MVFR OR
LOWER CONDITIONS MAY REDEVELOP IN SHOWERS/THUNDERSTORMS SUNDAY
NIGHT AND EARLY MONDAY...WITH VFR CONDITIONS RETURNING MONDAY
AFTERNOON.

&&

.MARINE...
VERY FEW CHANGES MADE TO ONGOING MARINE FCST THINKING AND WILL
MAINTAIN SCA HEADLINES AS THEY ARE CURRENTLY DELINEATED.

A RATHER VARIABLE WIND REGIME WILL PREVAIL THROUGH MOST OF
TODAY...WHILE A WARM FRONT REMAINS SOUTH OF THE AREA. WAVES OF LOW
PRESSURE WILL RIDE EAST- NORTHEAST ALONG THE STALLED FRONT AND
CROSS FROM THE GULF OF MEXICO OFF THE SOUTHEAST COAST THROUGH THE
DAY. WINDS WILL BECOME SOLIDLY SOUTH AND INCREASE TONIGHT...AS THE
MAIN WAVE OF LOW PRESSURE SHIFTS OFF TO THE NORTHEAST AND A COLD
FRONT APPROACHES FROM THE WEST. HAVE GONE AHEAD AND ISSUED A SMALL
CRAFT ADVISORY FOR THE SOUTH CAROLINA WATERS NORTH OF EDISTO AND
THE OFFSHORE GEORGIA MARINE ZONES.

IN THE WAKE OF COLD FROPA...THE TIGHT SURFACE PRESSURE GRADIENT
AND A WELL MIXED BOUNDARY LAYER OVER LAND AREAS ALONG THE COAST
WILL SUPPORT SMALL CRAFT ADVISORY CONDITIONS ACROSS ALL COASTAL
WATERS...INCLUDING CHARLESTON HARBOR. AN UNSTABLE MARINE BOUNDARY
LAYER MAY THEN CONTINUE TO SUPPORT SCA CONDITIONS...MAINLY OUTSIDE
THE HARBOR...INTO FRIDAY NIGHT. WINDS WILL DIMINISH AND SEAS WILL
SUBSIDE AS HIGH PRESSURE SHIFTS OVER THE WATERS LATE FRIDAY NIGHT
THROUGH EARLY SUNDAY. THEN...AHEAD OF THE NEXT LOW PRESSURE...S
WINDS WILL AGAIN INCREASE..AND SEAS WILL BUILD SUNDAY PM THROUGH
SUNDAY NIGHT. SCA CONDITIONS APPEAR LIKELY...AND LOCAL GALE
CONDITIONS CANNOT BE RULED OUT. THEN...WINDS WILL SHIFT TO THE
WEST AFTER COLD FRONT MONDAY...AND AT LEAST WIDESPREAD SCA
CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
DUE TO RECENT AND ONGOING RAINFALL...AREA RIVER LEVELS CONTINUE TO
RISE...ALREADY PROMPTING A RIVER FLOOD WARNING ON THE SOUTH SANTEE
RIVER AT JAMESTOWN. GIVEN THE POTENTIAL FOR PERIODS OF SIGNIFICANT
RAINFALL THIS WEEK AND AGAIN LATE NEXT WEEKEND/EARLY NEXT WEEK...
ADDITIONAL RIVER RISES APPEAR LIKELY...AND THE POTENTIAL FOR
ADDITIONAL RIVER FLOODING WILL INCREASE ACROSS THE REGION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR GAZ114>119-
     137>141.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     AMZ350-352-374.

&&
Hazardous weather outlook, Apr 2, 9:41 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1041 AM EDT THU APR 2 2009

GAZ087-088-099>101-SCZ040-042>044-047>051-031000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-COASTAL COLLETON-
CHARLESTON-COASTAL JASPER-
1041 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE
NORTH OF A LINGERING WARM FRONT...ESPECIALLY ACROSS SOUTHEAST
GEORGIA AND COASTAL SOUTH CAROLINA.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LINGER TO THE SOUTH OF
THE AREA THROUGH THIS EVENING...WHILE A COLD FRONT PUSHES THROUGH
LATE TONIGHT. THESE FEATURES COULD SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT...ESPECIALLY ACROSS SOUTHEAST GEORGIA. SEVERE
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND EVEN A
FEW TORNADOES. TORRENTIAL RAINFALL DURING THIS TIME PERIOD COULD
ALSO PRODUCE LOCALIZED FLOODING.

CHECK THE LATEST NATIONAL WEATHER SERVICE FORECASTS REGARDING
THESE POTENTIALLY HAZARDOUS SITUATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG/SEVERE THUNDERSTORMS...CONDITIONS MAY BECOME FAVORABLE FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP SUNDAY NIGHT INTO EARLY
MONDAY AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

GAZ114>119-137>141-031000-
TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-
1041 AM EDT THU APR 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LINGER TO THE SOUTH OF
THE AREA THROUGH THIS EVENING...WHILE A COLD FRONT PUSHES THROUGH
LATE TONIGHT. THESE FEATURES COULD SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT. SEVERE THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND EVEN A FEW TORNADOES. TORRENTIAL RAINFALL
DURING THIS TIME PERIOD COULD ALSO PRODUCE LOCALIZED FLOODING.

CHECK THE LATEST NATIONAL WEATHER SERVICE FORECASTS REGARDING
THESE POTENTIALLY HAZARDOUS SITUATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG/SEVERE THUNDERSTORMS...CONDITIONS MAY BECOME FAVORABLE FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP SUNDAY NIGHT INTO EARLY
MONDAY AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

AMZ330-350-352-354-374-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1041 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LINGER TO THE SOUTH OF
THE AREA THROUGH THIS EVENING...WHILE A COLD FRONT PUSHES THROUGH
LATE TONIGHT. THESE FEATURES COULD SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT...ESPECIALLY ACROSS THE GEORGIA WATERS. SEVERE
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND EVEN A
FEW WATERSPOUTS.

CHECK THE LATEST NATIONAL WEATHER SERVICE FORECASTS REGARDING
THESE POTENTIALLY HAZARDOUS SITUATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG/SEVERE THUNDERSTORMS...CONDITIONS MAY BECOME FAVORABLE FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP SUNDAY NIGHT INTO EARLY
MONDAY AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

SCZ045-031000-
BERKELEY-
1041 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE
NORTH OF A LINGERING WARM FRONT...ESPECIALLY ACROSS COASTAL SOUTH
CAROLINA.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LINGER TO THE SOUTH OF
THE AREA THROUGH THIS EVENING...WHILE A COLD FRONT PUSHES THROUGH
LATE TONIGHT. THESE FEATURES COULD SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT. SEVERE THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND EVEN A FEW TORNADOES. TORRENTIAL RAINFALL
DURING THIS TIME PERIOD COULD ALSO PRODUCE LOCALIZED FLOODING.

CHECK THE LATEST NATIONAL WEATHER SERVICE FORECASTS REGARDING
THESE POTENTIALLY HAZARDOUS SITUATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE WINDS...STRONG WINDS ARE EXPECTED TO DEVELOP ON LAKE MOULTRIE
BEHIND THE DEPARTING COLD FRONT FRIDAY. A LAKE WIND ADVISORY MAY
EVENTUALLY BE NEEDED.

STRONG/SEVERE THUNDERSTORMS...CONDITIONS MAY BECOME FAVORABLE FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP SUNDAY NIGHT INTO EARLY
MONDAY AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

In the hours before

Special weather statement, Apr 2, 8:08 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
908 AM EDT THU APR 2 2009

GAZ088-101-SCZ040-042-047-021345-
ALLENDALE-EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
908 AM EDT THU APR 2 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JASPER...HAMPTON...
SOUTH CENTRAL ALLENDALE...EAST CENTRAL SCREVEN AND EXTREME NORTH
CENTRAL EFFINGHAM COUNTIES THROUGH 945 AM EDT...

AT 904 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF SHIRLEY...OR
ABOUT 13 MILES SOUTHEAST OF SYLVANIA...MOVING NORTHEAST AT 45 MPH.

AREAS IN AND AROUND ALMEDA INTERSECTION...CROCKETVILLE...ESTILL...
FURMAN...GARNETT...GRAYS...HAMPTON...LENA...LURAY...SCOTIA...SHIRLEY
AND VARNVILLE WILL BE IMPACTED THROUGH 945 AM EDT.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Special weather statement, Apr 2, 9:27 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1027 AM EDT THU APR 2 2009

GAZ101-116-118-119-SCZ047-051-021500-
COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND BRYAN-INLAND
CHATHAM-INLAND JASPER-
1027 AM EDT THU APR 2 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...NORTHERN
CHATHAM...CENTRAL BRYAN AND EXTREME SOUTH CENTRAL EFFINGHAM COUNTIES
THROUGH 1100 AM EDT...

AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BLOOMINGDALE...OR ABOUT
12 MILES NORTH OF RICHMOND HILL...MOVING EAST AT 40 MPH.

AREAS IN AND AROUND BLOOMINGDALE...GARDEN CITY...MEINHARD...
MELDRIM...MONTEITH...POOLER...PORT WENTWORTH...SAVANNAH AIRPORT...
SAVANNAH...THUNDERBOLT...WILMINGTON ISLAND...BELLINGER HILL AREA AND
RIVERSIDE WILL BE IMPACTED THROUGH 1100 AM EDT.

THERE ARE INDICATIONS OF WEAK ROTATION WITH THIS STORM.
HOWEVER...THE ROTATION IS ALOFT. SHOULD ROTATION DEVELOP CLOSER TO
THE GROUND THAN A TORNADO WARNING MAY BE ISSUED. REMAIN ON THE
ALERT.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THIS THUNDERSTORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE
SPEED TO LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES
WHERE WATER COVERS THE ROAD. SEEK AN ALTERNATE ROUTE.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Special weather statement, Apr 2, 9:50 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT THU APR 2 2009

SCZ047-048-051-021530-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
1050 AM EDT THU APR 2 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER AND EXTREME
SOUTHWESTERN BEAUFORT COUNTIES THROUGH 1130 AM EDT...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR LIMEHOUSE...OR
ABOUT 9 MILES NORTHWEST OF BELLINGER HILL AREA...MOVING EAST
NORTHEAST AT 35 MPH.

AREAS IN AND AROUND LEVY AND PRITCHARDVILLE WILL BE IMPACTED THROUGH
1130 AM EDT.

THE STORM IS INDICATING WEAK ROTATION ON DOPPLER RADAR AND PEOPLE
SHOULD REMAIN ALERT FOR A POSSIBLE TORNADO WARNING AT ANY TIME.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Apr 2, 10:24 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1124 AM EDT THU APR 2 2009

SCZ048-021600-
BEAUFORT-
1124 AM EDT THU APR 2 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL BEAUFORT COUNTY
THROUGH NOON EDT...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR MYRTLE ISLAND...
OR ABOUT 6 MILES WEST OF HILTON HEAD ISLAND...MOVING EAST AT 30 MPH.

AREAS IN AND AROUND BLUFFTON...FOLLY FIELD...FOREST BEACH...HILTON
HEAD AIRPORT AND HILTON HEAD ISLAND WILL BE IMPACTED THROUGH NOON
EDT.

THE STORM IS INDICATING WEAK ROTATION ON DOPPLER RADAR AND PEOPLE
SHOULD REMAIN ALERT FOR A POSSIBLE TORNADO WARNING AT ANY TIME.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Local storm report, Apr 2, 10:36 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1136 AM EDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     HILTON HEAD ISLAND      32.19N 80.74W
04/02/2009  M38 MPH          BEAUFORT           SC   MESONET

            CAFE ON HILTON HEAD ISLAND REPORTS 33 KNOTS.

&&

33
Local storm report, Apr 2, 12:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       CHARLESTON              32.78N 79.94W
04/02/2009  U0.00 INCH       CHARLESTON         SC   COUNTY OFFICIAL

            EAST BAY STREET IN DOWNTOWN CHARLESTON IS BARELY PASSABLE
            WITH ABOUT 6 INCHES OF STANDING WATER. BUSES ARE BEING
            RE-ROUTED DUE TO THE STANDING WATER. OTHER VEHICLES CAN
            STILL MOVE THROUGH DESPITE THE HEAVY RAIN.

&&

33

The radar

The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Tattnall

When
April 2, 1:15 PM EST to 3:15 PM EST
Where
Tattnall County, 0.69 mi N of Glennville to 1.03 mi N of Glennville
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.940, -81.930

A county official reported that Durence Purvis Road was closed due to flooding from heavy rain.

Flash Flood, Tattnall

When
April 2, 1:15 PM EST to 3:15 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville to 0.97 mi NNE of Reidsville
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.090, -82.120

A county official reported that Alexander Mill Pond Road was closed due to flooding in Reidsville Georgia.

Flash Flood, Tattnall

When
April 2, 1:15 PM EST to 3:15 PM EST
Where
Tattnall County, 2.21 mi ENE of Reidsville to 2.65 mi ENE of Reidsville
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.095, -82.087

A county official reported that Courtney Brummette Road was closed due to flooding from heavy rain near Reidsville Georgia.

Flash Flood, McIntosh

When
April 2, 2:45 PM EST to 4:45 PM EST
Where
McIntosh County, Darien to 0.42 mi E of Darien
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.370, -81.430

An emergency manager reported that several dirt roads were closed due to flooding near Darien Georgia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158163, 158164, 158165, 166004.